Voluntary Recall of Millions of Glucose Test Strips

On July 31, 2013, the FDA announced a voluntary recall of Nova Max Glucose Test Strips.  It is estimated that approximately 62 million strips may be affected and are marketed under the brand names Nova Max Blood Glucose Test Strips and Nova Max Plus Glucose Meter Kits.  The test strips, manufactured between December 2011 and April 2013, were contaminated with a chemical during the manufacturing process.  This chemical causes false readings indicating a false, abnormally high blood glucose level.  This could result in an insulin dosing error and the user will need immediate medical attention.  “It is important that patients using these test strips discontinue their use immediately,” stated Alberto Gutierrez from the FDA’s Center for Devices and Radiological Health.  He further stated that a false reading could result in patient harm and delay in critical care.  The strips are sold in retail stores an online to customers.  The FDA is working with Nova to further investigate the problem and prevent future recurrence.

Manufacturers who are faced with recalls of this nature should work vigorously to inform the public, retailers and doctors to reduce the risk for future injury.  From a litigation perspective, responding proactively and cooperating with the FDA will also help counter any potential claim for punitive damages.  Moreover, getting the product off the market will reduce any potential plaintiff pool in what may very well be a multi-district litigation for people claiming injuries in connection with recalled products.  Personal injury lawyers are already advertising on the internet for people who may have been injured through use of Nova Max Glucose Test Strips.  Lastly, engaging science counsel at the outset to start developing the scientific and medical issues will allow the company to better assess, defend and resolve what could be a substantial number of claims.

More information available, click here

Leave a Reply

Next ArticleFDA To Require New Warnings on Drugs Containing Acetaminophen of Serious Skin Reactions